High Wind, Erie
- When
- November 13, 2:36 AM EST
- Where
- Erie forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Injuries
- 1 direct, 0 indirect
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.758, -78.780 (the zone’s center; the record gives no point)
Deep low pressure tracked across southern Ontario and brought strong, damaging winds to the entire area. The winds downed trees and power lines.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Deep low pressure tracked across southern Ontario and brought strong, damaging winds to the entire area. The winds downed trees and power lines. Over 100,000 customers were left without power. The falling trees and poles damaged homes and automobiles. Specific reports of damage were received from Shortsville, Pittsford, Batavia, Buffalo, Tonawanda, Jamestown, Attica, Avon, Sodus and Silver Creek. In Oswego, a 165-foot cell phone tower was toppled, destroying a county Sheriff SUV. In Stockton, 35 cattle were killed in a barn collapse. Barn collapses were also reported in Elma and Pittsford. Tractor trailers jack-knifed or were blown over in Victor, East Bloomfield, Lyons, Buffalo and LeRoy. Roofs were blown off houses in Rochester and Oswego. School districts in several counties closed. Several major radio and television stations were knocked off the air including Channel 13 in Rochester. At the Buffalo-Niagara Airport, a jet was turned by the wind. The wing struck a boarding bridge and the plane and bridge were damaged. The Buffalo Airport operated on backup generators for several hours. Numerous flights at both the Buffalo and Rochester airports were delayed. In Gaines, a double wide mobile home was split and overturned. A gasoline pump in Rochester was blown over. The gas spilled and ignited. Several other fires, though not started by weather conditions, were fueled and spread by the strong winds. The strong winds blew out windows in parts of Wayne and Monroe counties. One person was injured in Rochester being hit by flying glass. Another injury due to the storm occurred in Buffalo when a woman was blown over and suffered a broken leg. A 37-year old woman was killed in Victor when a tree fell onto her car as she was driving by. She suffered massive head injuries and was pronounced dead at the scene. Witnesses said she had no time to even brake or swerve.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Nov 12, 10:45 PM EST, 3 hours 51 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1045 PM EST WED NOV 12 2003
UPDATE TO REMOVE SEVERE THUNDERSTORM WATCH 946.
PREVIOUS AFD FOLLOWS...
THE COLD AIR MOVES IN QUICKLY THURSDAY, CHANGING THE PRECIPITATION
TO SNOW OVER CHAUTAUQUA COUNTY BEFORE SUNRISE AND EAST OF LAKE
ONTARIO BY MID DAY. A GENERAL SNOWFALL OF 1 TO 3 INCHES EXPECTED,
BUT OROGRAPHIC CONVERGENCE SHOULD INCREASE THE AMOUNTS TO 2 TO 4
INCHES OVER HIGHER TERRAIN. THE GENERAL SNOW SHOULD END DURING
THURSDAY IN THE WEST AND THURSDAY EVENING EAST OF LAKE ONTARIO, BUT
LAKE SNOWS WILL KEEP IT GOING OVERNIGHT IN CHAUTAUQUA AN CATTARAUGUS
COUNTIES, AND OVER OSWEGO AND CAYUGA COUNTIES. THE STRONG WINDS
WILL GIVE INCREASED SHEAR AND LIMIT THE TIME OF FETCH OVER THE
LAKES, SO LAKE SNOW AMOUNTS SHOULD BE LIMITED. THE HIGH PRESSURE
BUILDS IN FRIDAY NIGHT AND SHOULD SHUT EVERYTHING DOWN EXCEPT FOR
SOME A CHANCE OF LINGERING SHOWERS IN THE NORTH COUNTRY.
THE GFS SHOWS A CLIPPER MOVING ACROSS THE AREA SATURDAY NIGHT SO WE
HAVE INTRODUCED A CHANCE OF SHOWERS SATURDAY NIGHT AND SUNDAY.
.BUF...HIGH WIND WARNING NYZ001>004-010>014-019>021-085 TONIGHT
THROUGH THURSDAY.
HIGH WIND WARNING NYZ005>008 THURSDAY.
STORM WARNING LAKE ONTARIO THURSDAY.
WINTER WEATHER ADVISORY NYZ001>008>010-011-013-014 THURSDAY.
WINTER WEATHER ADVISORY NYZ012-085-019-021 THURSDAY AND
THURSDAY NIGHT.
LAKE SHORE FLOOD WARNING NYZ010-085 LATE TONIGHT AND THURSDAY.NYZ001>008-010>014-019>021-085-121330- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 634 AM EST WED NOV 12 2003 A DEEPENING LOW PRESSURE SYSTEM WILL MOVE INTO THE NORTHERN GREAT LAKES THIS AFTERNOON THEN TRACK EAST ACROSS SOUTHERN ONTARIO TONIGHT. THE LOW WILL CONTINUE TO STREGTHEN AS IT REACHES SOUTHWEST QUEBEC BY THURSDAY MORNING. THE LOW WILL SWEEP A POWERFUL COLD FRONT ACROSS THE AREA TONIGHT. BEHIND THE COLD FRONT...MUCH COLDER AIR AND VERY STRONG WINDS WILL DEVELOPING INTO WESTERN AND CENTRAL NEW YORK AFTER MIDNIGHT TONIGHT. A LINE OF SCATTERED THUNDERSTORMS IS EXPECTED TO FORM ALONG THE COLD FRONT AS IT MOVES THROUGH THE AREA BETWEEN 8 PM AND MIDNIGHT. IF THESE THUNDERSTORMS CAN MAINTAIN THEIR ORGANIZATION AS THEY MOVE INTO WESTERN NEW YORK...A SIGNIFICANT SEVERE WEATHER OUTBREAK IS LIKELY. THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WINDS. HOWEVER... ISOLATED TORNADOES ARE ALSO POSSIBLE. AFTER THE FRONTAL PASSAGE...WEST WINDS ARE EXPECTED TO INCREASE TO 25 TO 40 MPH AFTER 3 AM TONIGHT...WITH GUSTS TO 50 MPH POSSIBLE. STRONGER WINDS ARE LIKELY DURING THE DAY THURSDAY AND EVENING WITH SUSTAINED SPEEDS OF 30 TO 45 MPH...WITH POSSIBLE WIND GUSTS OVER 55 MPH. A HIGH WIND WATCH IS IN EFFECT FOR THE AREA STARTING LATE TONIGHT. ACCUMULATING LAKE EFFECT SNOW ARE EXPECTED DOWNWIND OF THE LAKES THURSDAY THROUGH FRIDAY. SOME AREAS COULD SEE SNOWFALL AMOUNTS IN EXCESS OF 6 INCHES BY FRIDAY AFTERNOON. SPOTTER ACTIVATION WILL BE LIKELY.
SPECIAL WEATHER STATEMENT...SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE BUFFALO NY 1055 PM EST WED NOV 12 2003 NYC003-009-013-029-037-051-055-063-073-121-130400- SEVERE THUNDERSTORM WATCH 946 HAS BEEN CANCELLED FOR THE FOLLOWING AREAS: IN NEW YORK THIS WATCH INCLUDES 10 COUNTIES... IN WESTERN NEW YORK: ALLEGANY CATTARAUGUS CHAUTAUQUA ERIE GENESEE LIVINGSTON MONROE NIAGARA ORLEANS WYOMING
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1128 PM EST WED NOV 12 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0941 PM 5 W BATAVIA NY 0.75 INCH HAIL
11/12/03 GENESEE REPORTED BY LAW ENFORCEMENT
LEVANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1134 PM EST WED NOV 12 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1030 PM LIVONIA NY 0.75 INCH HAIL
11/12/03 LIVINGSTON REPORTED BY LAW ENFORCEMENT
LEVANThe national radar mosaic for the moment the first event began.
16 high wind. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| High Wind, Ontario | 2003-11-13 | 37 | Female | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, November 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336025, 5336030, 5336017, 5336024, 5336032, 5336028, 5336019, 5336021, 5336031, 5336029, 5336023, 5336027, 5336018, 5336022, 5336020, 5336026.